Flood, New Castle
- When
- March 28, 2:45 PM EST to March 29, 1:12 AM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.100, -75.567
The combination of heavy rain and saturated soil from recent heavy rain caused poor drainage flooding and flooding along several creeks and rivers in New Castle County. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain and saturated soil from recent heavy rain caused poor drainage flooding and flooding along several creeks and rivers in New Castle County. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred. The rain ended during that evening. Storm totals averaged around two inches. Several roads were closed. School buses were moved to higher ground before flooding on the White Clay Creek began near Newark. The combination of the heavy rain and traffic accidents caused about 7,000 homes and businesses to lose power in New Castle County.The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 245 p.m. EST through 1036 p.m. EST on the 28th. It crested at 11.92 feet at 532 p.m. EST. The White Clay Creek at Newark was above its 13 foot flood stage from 529 p.m. through 1101 p.m. EST on the 28th. It crested at 14.26 feet at 815 p.m. EST. The Red Clay Creek at Wooddale was above its 7 foot flood stage from 5 p.m. EST through 1104 p.m. EST on the 28th. It crested at 8.37 feet at 830 p.m. EST. Farther downstream, the Red Clay Creek at Stanton was above its 15 foot flood stage from 439 p.m. EST on the 28th through 112 a.m. EST on the 29th. It crested at 17.49 feet at 945 p.m. EST.Storm totals included 2.43 inches in Bear, 2.40 inches in Newark, 2.33 inches in Wilmington, 2.27 inches at the New Castle County Airport, 2.20 inches in Cherry Island and 1.60 inches at Blackbird Hundred. The heavy rain was caused by a low pressure system that formed along the Gulf Coast States. This low pressure system was captured by its support aloft and thus moved only slowly northeast as it tapped abundant moisture from both the Gulf of Mexico and the Atlantic Ocean. The low pressure system moved from western Alabama at 7 a.m. EST on the 27th northeast to eastern Tennessee at 7 p.m. EST on the 27th and eastern Kentucky at 7 a.m. EST on the 28th. A secondary low pressure system formed over North Carolina during the morning of the 28th. It would become the main low pressure system as it moved northeast to near Norfolk, Virginia at 1 p.m. EST on the 28th, Chesapeake Bay at 7 p.m. EST on the 28th, Delaware Bay at 1 a.m. EST on the 29th and about 100 miles east of Atlantic City at 7 a.m. EST on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 28, 11:50 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1150 AM EST MON MAR 28 2005
BUSY MORNING ON THE SHORT TERM DESK. WITH POSSIBLE THUNDERSTORMS
ACROSS OUR SRN ZONES TODAY AND INTO THIS EVENING, THE KDIX Z/R
RELATIONSHIP HAS BEEN PUT INTO CONVECTIVE MODE.
AFTER DISCUSSING THE MID-MORNING SURFACE CONDITIONS WITH EMERGENCY
MANAGEMENT IN CARBON, MONROE, AND SUSSEX COUNTIES, WE HAVE DECIDED
TO LET THE WINTER WEATHER ADVISORY FOR FREEZING RAIN EXPIRE.
OBSERVATIONS FROM THE STATE MESONET INDICATED(AT 1000 AM) THAT ONLY
HIGH POINT AND WANTAGE WERE AT OR BELOW FREEZING. THERE WERE NO
REPORTS OF ICING PROBLEMS FROM COUNTY OFFICIALS EVEN AT THOSE
TEMPERATURES. GROUND TEMPERATURES HAVE INCREASED THE LAST WEAK OR
TWO AND ARE HELPING TO REDUCE ANY ACCRETION. 1100 AM OBS HAVE
CLIMBED A DEGREE OR TWO. NO FURTHER PROBLEMS ARE EXPECTED TODAY.
THE FLOOD WATCH HAS BEEN REFRESHED. LOOKING AT UPSTREAM SURFACE
OBSERVATIONS DOWN TO OUR SOUTH, RAINFALL AMOUNTS HAVE BEEN IN THE
.75-1.25 RANGE. NO CHANGES HAVE BEEN MADE TO THE WATCH AREA. THE
APPROACHING RAIN SHEILD(WHICH DOES INCLUDE SOME HEALTHY CONVECTION)
WILL PROBABLY YIELD THE FIRST BATCH OF HYDRO-RELATED WARNINGS.
WITH OCEAN WATER TEMPS STILL IN THE LOWER 40S AND WITH AN ONSHORE
WIND, ONE WOULD EXPECT TO SEE SOME COOLER TEMPERATURES AT THE
COASTAL OBSERVATION POINTS. THIS IS NOT CASE ACROSS THE DELAWARE
BEACHES AS WELL AS THE COASTAL STRIP EXTENDING SOUTH FROM MID-OCEAN
COUNTY TO CAPE MAY COUNTY. A WARM FRONT HAS PUSHED TO THERE WEST AND
IS HAVING MORE OF AN EFFECT ON TEMPERATURES. MONMOUTH AND NORTHERN
OCEAN COUNTY REMAIN IN THE LOWER TO MID 40S. ITS DAYS LIKE THESE
THAT SCREAM TEMPERATURE BUST. FROPA COULD YIELD WARMER TEMPS IN THE
10 TO 15 DEGREE RANGE. WINDS AT THE SURFACE AND JUST ABOVE IT ARE
RELATIVELY LIGHT COMPARED TO PAST EVENTS. HISTORY SUGGESTS THAT WITH
THIS WEAK FLOW, THE FRONT SHOULDNT PENETRATE MUCH FURTHER WEST.
NORTHEAST TO EAST WINDS WILL CONTINUE ACROSS THE INTERIOR. LOCALES
NORTH AND WEST ACROSS THE CWA PROBABLY WONT CLIMB OUT OF THE 30S
THIS AFTERNOON.
WITH THE ONSHORE FLOW PUSHING IS WARM MOIST AIR, FOG HAS DEVELOPED
ACROSS PORTIONS OF THE DELMARVA AND SE NJ. WITH THE WARMER
AIR/HIGHER DEWPOINTS PUSHING OVER THE COOLER WATER, THE FOG IS MORE
OF THE ADVECTION TYPE RATHER THAN THE RADIATIONAL VARIETY.
FOG WAS ADDED TO THESE ZONES, WINDS WERE ADJUSTED JUST SLIGHTLY
ACROSS THE NORTHERN ZONES, AND TEMPS WERE ADJUSTED BASED ON SURFACE
OBS AND THE EXPECTED WESTWARD PROGRESSION OF THE SAID FRONT.
THUNDER WAS MAINTAINED FOR THE SOUTHERN ZONES AS THE SLIGHT RISK
FROM SPC CONTINUES. STABILITY INDICES AS IS DONT NECESSARILY
SCREAM SEVERE. LIS UP THIS WAY ARE ON THE POSITIVE SIDE. CAPE IS
FORECAST TO INCREASE THIS AFTERNOON PER THE NAM. TOTAL TOTALS AND
SHOWALTER NUMBERS SUGGEST ISOLATED AND WEAKER FLARE UPS. THERE IS A
DRY SLOT APPROACHING FROM THE SOUTHWEST. ANY SUN ASSOCIATED WITH
THIS HOLE COULD CAUSE THE STABILITY NUMBERS TO BECOME MORE
CONDUCIVE. WITH A WARM FRONT AROUND, HELICITY VALUES WILL BE LARGE.
ROTATION IS NOT OUT OF THE QUESTION.
AN SPS EXISTS FOR THE POTENTIAL OF TIDAL FLOODING. WELL RE-EVALUATE
THIS FOR THE AFTERNOON PACKAGE.
LASTLY, WITH SUCH WARM AIR JUST OFF THE SURFACE, A SIGNIFICANT
INVERSION HAS FORMED OVER AREA WATERS. THIS WILL LIMIT MIXING AND
THE AMOUNT OF WINDS WE SEE AT THE SURFACE. BASED ON OBSERVATIONS AND
BUFKIT FORECAST SOUNDINGS, WE HAVE LOWERED WINDS SPEEDS A NOTCH OVER
ALL WATERS AND HAVE TAKEN DOWN THE SCA FOR THE UPPER BAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>027.
DE...FLOOD WATCH FOR DEZ001>004.
MD...FLOOD WATCH FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY FOR NJ/DE COASTAL WATERS AND THE LOWER
DE BAY.
&&
KRUZDLO
----------------------PREVIOUS AFD--------------------------
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MOST ATTENTION HAS GONE TO SHORT TERM FORECAST. FIRST...TEMPS FELL
A LITTLE MORE THAN EXPECTED IN THE SRN POCONOS AND NW NJ...RESULTING
IN SOME FREEZING RAIN OVERNIGHT MAINLY AT HIGHER ELEVATIONS. RADAR
LOOP SUGS PRECIP MAY BE TAPERING OFF FOR A WHILE...HWVR FREEZING
DRZL AND SOME ICY SPOTS MAY CONT FOR A FEW HRS...HENCE WINTER WX
ADVSRY FOR FREEZING RAIN HAS BEEN ISSUED.
SECOND...SOME HEAVY RAIN STIIL SEEMS LIKELY FOR MUCH OF THE FA. QPF
FROM THE NAM IS AROUND 1.5 INCHES...WHILE GFS GIVES US UP TO ABOUT
2.5 INCHES. EITHER WAY...AFTER ADDING IN POTENTIAL RUN-OFF FROM SNOW
MELT...THE THREAT FOR SOME FLOODING CONTINUES AND THE FLOOD WATCH
WILL BE LEFT AS IS. IN ADDITION...THERE IS THE CHANCE FOR HEAVIER
RAINS FROM THUNDERSTORMS OVER MUCH OF THE FA...WHICH COULD ALSO
CREATE FLOODING PROBLEMS OF A MORE SHORT-FUSED TYPE. LOOKING AT THE
NAM AND GFS STABILITY PROGS...IT SEEMS THAT THE CHC FOR TSTMS SHOULD
PEAK AROUND 00Z THIS EVENING. THUS HAVE SHIFTED THE MENTION OF TSTMS
IN THE FCST TO THE AFTN AND EVENING PERIODS.
THIRDLY...SPC HAS OUTLOOKED A SLIGHT RISK FOR SVR WX OVER THE SERN
PART OF OUR FA. THE LATEST NAM RUN IS NOW INDICATING LATE AFTN
CAPES OVER 1000 J/KG OVER THIS AREA...ALONG WITH OBVIOUSLY STG
DYNAMICS. WE MAY NEED SOME BREAKS IN THE CLOUDS AND ASSOCD HEATING
TO REALIZE THIS INSTBY.
RAIN SHOULD BE TAPERING OFF OVERNIGHT TONIGHT AS THE UPPER LOW MOVES
OFFSHORE. WE HAVE KEPT A CHC OF SHOWERS FOR TUE MORNING WHILE WE ARE
STILL UNDER THE UPPER LOW CRCLN...BUT SOME CLEARING IS EXPECTED TUE
AFTN AS DRIER AIR MOVES IN.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
NO SGFNT CHGS WERE MADE TO THE FCST FOR THIS PERIOD. MIDDLE OF THE
WEEK LOOKS FAIR AND WE SHOULD FINALLY SEE SOME ABOVE NORMAL
TEMPERATURES. ANOTHER POTENT LOOKING UPPER TROF IS FCST TO APPROACH
BY LATE IN THE WEEK WITH A GOOD CHC FOR RAIN FRI AND/OR SAT.
&&
.AVIATION...
RAIN WHICH OVERSPREAD THE REGION EARLIER LAST NIGHT IS FINALLY
MOISTENING THE LOWEST LAYERS...AND CEILINGS HAVE BECOME MVFR TO
IFR...AND SHOULD FURTHER LOWER TO IFR WITH AREAS OF LIFR BY MORNING,
AND CONTINUE FOR MUCH OF THE DAY. THE WINDS WERE KEPT MORE EAST TO
NORTHEAST, VEERING TO NORTH-NORTHEAST THEN NORTH EARLY TONIGHT AS
THE SURFACE LOW APPROACHES. WE KEPT IN THE TEMPO GROUP FOR HEAVY
RAIN, AS WELL AS A MENTION OF CB WITH ANY ELEVATED THUNDER THAT IS
ABLE TO FORM. CONDITIONS MAY NOT IMPROVE MUCH EARLY TONIGHT, BUT MAY
PERHAPS DO SO A BIT WELL TOWARD TUESDAY MORNING OR DURING TUESDAY
MORNING AS THE LOW MOVES OFFSHORE.
&&
.MARINE...
WE WILL CONTINUE WITH THE SMALL CRAFT ADVISORY ON THE OCEAN AND
DELAWARE BAY, AS WE WILL RETAIN THE THINKING OF THE PREVIOUS SHIFTS
WITH GUSTS IN THE LOW 30S KNOT RANGE IN THE EASTERLY FLOW AHEAD OF
THE LOW AND ALSO IN THE NORTHWEST FLOW FOLLOWING THE LOW TUESDAY.
WE WILL ALSO CONTINUE WITH THE SPECIAL WEATHER STATEMENT SPSPHI FOR
THE POSSIBILITY OF MINOR TIDAL FLOODING. 00Z NGM STORM SURGE
GUIDANCE SUGGESTS THAT THERE WILL BE LITTLE IN THE WAY OF PROBLEMS,
BUT IF WE ARE ABLE TO REACH 1.7 FEET ABOVE NORMAL ASTRONOMICAL
TIDES, WE MAY GET INTO THE MINOR RANGE FURTHER NORTH ALONG THE NJ
COAST.
&&
SHORT TERM/LONG TERM...AMCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 AM EST MON MAR 28 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 532 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... SOME FREEZING RAIN OR DRIZZLE IS LIKELY EARLY THIS MORNING OVER HIGHER ELEVATIONS IN THE POCONOS AND FAR NORTHWEST NEW JERSEY. HEAVY RAINS LATER TODAY MAY CAUSE FLOODING OR FLASH FLOODING OF AREA STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT. ALSO...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE DELMARVA AND PARTS OF SOUTHERN NEW JERSEY. .DAYS TWO THROUGH SEVEN... IF FLOODING CONDITIONS DEVELOP TODAY OR TONIGHT...THEY MAY CONTINUE INTO TUESDAY. MORE RAIN IS POSSIBLE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. AMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1036 AM EST MON MAR 28 2005 DEZ002>004-MDZ015-019-020-NJZ021>025-282134- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE- INLAND SUSSEX DE-KENT DE-QUEEN ANNES MD-TALBOT MD- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER AND VINELAND 1036 AM EST MON MAR 28 2005 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THE ENVIRONMENT IS CONDUCIVE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING HOURS. THE RISK AREA INCLUDES MOST OF THE DELMARVA AND PARTS OF SOUTHEAST NEW JERSEY. A STRONG LOW PRESSURE SYSTEM OVER TENNESSEE THIS MORNING WILL MOVE NORTHEAST THIS AFTERNOON. SOUTHERLY WINDS AHEAD OF THE LOW WILL BRING RELATIVELY WARM AND MOIST AIR NORTHWARD TOWARD THE MID-ATLANTIC REGION. CONSIDERABLE CLOUDINESS AND RAIN WILL PERSIST ACROSS THE AREA THIS AFTERNOON...BUT IF SOME BREAKS IN THE CLOUDS DEVELOP...THERE COULD BE ENOUGH SUNSHINE AND HEATING TO MAKE THE ATMOSPHERE UNSTABLE. THIS INSTABILITY COMBINED WITH STRONG WINDS ALOFT COULD PRODUCE A FEW THUNDERSTORMS WITH STRONG WINDS AND HAIL. FLASH FLOODING IS POSSIBLE IF THESE STORMS DEVELOP. STAY TUNED TO NOAA WEATHER RADIO, OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES. KRUZDLO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439543.